Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 6, NWS Gaylord, MI

May 25, 2006Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 25, 2006, 3:45 PM EDT for Gladwin County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2006, 3:45 PM EDT (19:45 UTC)
Expired
May 25, 2006, 4:45 PM EDT
In force
60 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 3:55 PM EDTFUNNEL CLOUD1 S Beaverton, MITRAINED SPOTTERS TRACKED FUNNEL ALOFT ACROSS THE CITY OF BEAVERTON...BEFORE DISSAPATING NORTH OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 251945
SVRAPX
MIC051-252045-
/O.NEW.KAPX.SV.W.0006.060525T1945Z-060525T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 445 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  BEAVERTON...OR ABOUT 4 MILES SOUTH OF GLADWIN...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLADWIN AND WINEGARS AROUND 350 PM EDT...
  WOODEN SHOE VILLAGE AROUND 400 PM EDT...
  HOCKADAY AROUND 410 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4391 8463 4381 8442 4403 8417 4417 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:50 PM EDT, 55 minutes earlier.

Area forecast discussion, May 25, 2:50 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
250 PM EDT THU MAY 25 2006

.DISCUSSION...THURSDAY AFTERNOON...VERTICALLY STACKED SURFACE/UPPER
LOWS WERE CENTERED OVER E CENTRAL WI...AND WERE ROLLING E/SE. THE
COMBINATION OF DIURNAL SURFACE HEATING (SOMEWHAT LIMITED BY CLOUD
COVER BUT STILL PUSHING TEMPERATURES INTO THE 70S AT SOME LOCATIONS)
AND SUBTLE COOLING ALOFT (12Z 500 MB TEMPS RANGED FROM -10.5 AT APX
TO -12C CLOSER TO THE UPPER COLD POOL AT GRB)...ALONG WITH SURFACE
DEWPOINTS CREEPING INTO THE LOWER 60S ACROSS S/SW COUNTIES...WAS
SUPPORTING EXPANDING DEVELOPMENT OF SHOWERS/THUNDERSTORMS ACROSS
SOUTHERN COUNTIES...WITH CONVECTION SPREADING NORTH INTO NORTHERN
LOWER MICHIGAN.

PRIMARY FORECAST CONCERNS INCLUDE SEVERE POTENTIAL LATE THIS
AFTERNOON/THIS EVENING...AND POPS LATE THIS AFTERNOON THROUGH FRIDAY.

AROUND MID AFTERNOON...LAPS DEPICTED MAXIMUM CAPES AROUND 800 J/KG
PUSHING INTO W/SW COUNTIES OF THE FORECAST AREA...TAPERING TO 200
J/KG OF LESS ACROSS THE FAR N/NE...WHERE THE STABILIZING INFLUENCE
OF THE LAKE HURON BOUNDARY LAYER WAS EVIDENT. MODIFIED
AFTERNOON/EVENING MODEL SOUNDINGS FOR TEMPS 75-80F AND DEWPOINTS
60-65 PUSH CAPES TO AROUND 1000 J/KG...BUT GIVEN THE ONGOING TREND
TOWARD EXPANDING CLOUD COVER/PRECIP COVERAGE...THIS PROBABLY
OVERESTIMATES THE DEGREE OF SURFACE BASED INSTABILITY. THUS...PULSE
MODE PRECIPITATION...WITHIN AN ENVIRONMENT FEATURING 0-6 KM BULK
SHEAR 5-15 KNOTS...WILL BE HARD PRESSED TO PRODUCE SEVERE WEATHER
THROUGH THIS EVENING...AND WOULD EXPECT NOTHING MORE THAN AN
ISOLATED CELL BRIEFLY PRODUCING MARGINALLY SEVERE HAIL (WET BULB
ZERO HEIGHTS 10.5 KFT) AND/OR DAMAGING WIND GUSTS (DUE TO PRECIP
LOADING). GIVEN PWATS 1.2-1.4/K INDICES AROUND 35 AND RELATIVELY
SLOW N/NW MOVEMENT (NO MORE THAN 10 MPH) OF THUNDERSTORMS...LOCALLY
HEAVY RAINFALL IS CERTAINLY POSSIBLE.

OTHERWISE...THE COMBINATION OF RADAR/SATELLITE TRENDS...DIURNAL
EXPANSION OF CONVECTION AND 12Z GFS/NAM GUIDANCE JUSTIFIES AT LEAST
LIKELY POPS (WILL MAKE FINAL DECISIONS REGARDING POPS...POSSIBLY
INCLUDING AREAS OF CATEGORICAL POPS...CLOSER TO ISSUANCE TIME) UNTIL
AROUND MIDNIGHT ACROSS NORTHERN LOWER MI. ACROSS THE EASTERN
UP...RESIDUAL DRIER AIR (DEWPOINTS IN THE 50S COMMON) AND LOCATION
FARTHEST REMOVED FROM THE UPPER LOW...WILL LOWER EVENING POPS FROM
LIKELY TO CHANCE TO ACCOUNT FOR REDUCED PRECIP COVERAGE...MAINLY
SUPPORTED BY A BAND OF 500-200 MB DEFORMATION ON THE NORTHERN
PERIPHERY OF THE UPPER LOW THAT WILL SETTLE SLOWLY S/SE TONIGHT.
AFTER MIDNIGHT...DIURNAL CONTRACTION OF CONVECTION SHOULD TRANSLATE
TO DECREASING PRECIP COVERAGE ACROSS MUCH OF NORTHERN LOWER
MICHIGAN...ALTHOUGH MORE FREQUENT SHOWERS WILL PERSIST LONGEST
ACROSS THE S/SE...CLOSEST TO THE SURFACE LOW. MEANWHILE...DEWPOINTS
IN THE 50S/60S FLOWING OVER THE GREAT LAKES FEATURING SURFACE WATER
TEMPERATURES IN THE 30S/40S WILL CONTINUE TO SUPPORT PATCHY MARINE
STRATUS/FOG...AND STRATUS/FOG SHOULD BECOME MORE COMMON OVER LAND
AREAS OVERNIGHT INTO FRIDAY MORNING...ESPECIALLY WHERE RAIN FALLS.

FRIDAY...THE UPPER LOW AND ASSOCIATED SHIELD OF ENHANCED MOISTURE
WILL RETREAT SLOWLY E/SE...AND POP TRENDS WILL FOLLOW...FADING FROM
N/NW TO S/SE. HOWEVER...THERE REMAINS SUFFICIENT MOISTURE...
INSTABILITY (SURFACE BASED CAPES 200-500 J/KG) AND 500-200 MB
DEFORMATION TO JUSTIFY CHANCE POPS ACROSS E/SE COUNTIES THROUGH
FRIDAY AFTERNOON...AND DID NOT ADJUST THE PREVIOUS FORECAST.
HOWEVER...GIVEN SLIGHT MODEL DIFFERENCES REGARDING THE EXIT OF
DEEPER MOISTURE (GFS FASTER THAN NAM)...ADJUSTMENTS TO
TIMING/COVERAGE OF AFTERNOON POPS MAY BE NEEDED IN LATER FORECASTS.
IF THE GFS VERIFIES...MOST/ALL SHOWERS MAY END BY EARLY TO MID
AFTERNOON FRIDAY.

SATURDAY...THE TRANSITION TO A PERIOD OF UNSEASONABLY WARM
CONDITIONS WILL BE WELL UNDERWAY AS RIDGING AT THE SURFACE AND ALOFT
BUILD INTO THE REGION...WITH HIGHS 75-80F COMMON. THEN...AS
THE UPPER RIDGE BECOMES ESTABLISHED ACROSS THE EASTERN US AND THE
GREAT LAKES...AND PUSHING 850 MB TEMPS INTO THE 18-20C...SUNDAY AND
MEMORIAL DAY SHOULD BE VERY WARM ACROSS THE FORECAST AREA...WITH 80S
COMMON AT INLAND LOCATIONS...AND WOULD NOT BE SURPRISED IF A FEW
LOCATIONS REACHED 90F MONDAY. MEANWHILE...THE LAST FEW GFS RUNS HAVE
CONTINUED TO FORECAST 700 MB TEMPS 6-8C...WITH THE AXIS OF 10-13C
700 MB TEMPS/STRONGEST CAPPING FOCUSED WELL W/NW OF THE REGION.
SURFACE COLD FRONT. THUS...CANNOT RULE OUT AN ISOLATED THUNDERSTORM
OR TWO DURING THE AFTERNOON/EVENING HOURS SUNDAY OR MONDAY...
ESPECIALLY IF MESOSCALE/MARINE RELATED BOUNDARIES CAN
DEVELOP...AND/OR IF WEAK 500-200 MB DEFORMATION CAN DEVELOP OVER THE
FORECAST AREA...WEST OF THE UPPER RIDGE AXIS. HOWEVER...SINCE THIS
SITUATION ONLY SUPPORTS 5-10% POPS...CANNOT YET JUSTIFY A
PESSIMISTIC FORECAST WHICH INCLUDES THUNDERSTORMS FOR SUNDAY OR
MEMORIAL DAY.

MEANWHILE...WITH DEWPOINTS RISING INTO THE 60S AND SURFACE WATER
TEMPERATURES STILL HOVERING BELOW 50F EVEN ACROSS NEARSHORE
WATERS...THE PATTERN LOOKS FAVORABLE FOR MARINE STRATUS/FOG SUNDAY
UNTIL FROPA TUESDAY-WEDNESDAY...AND THAT RAISES THE POSSIBILITY THAT
THE COOL/MOIST MARINE LAYER MAY PRODUCE SIGNIFICANTLY LOWER
TEMPERATURES AT A FEW LOCATIONS COASTAL LOCATIONS...ESPECIALLY ALONG
THE LAKE MICHIGAN SHORELINE OF NORTHERN LOWER MI...AND ACROSS SOUTH
FACING COASTAL LOCATIONS ACROSS THE EASTERN UP...OVER THE HOLIDAY
WEEKEND.

MEDIUM RANGE/MANUAL GUIDANCE HAS STABILIZED REGARDING THE TIMING OF
THE COLD FRONT TUESDAY/WEDNESDAY. THIS BOUNDARY SHOULD BE TYPICAL OF
A MID-SUMMER COLD FROPA...WITH SLOW E/SE PROGRESS...PRODUCING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS (WITH PERHAPS OUR
BEST SHOT AT ORGANIZED SEVERE WEATHER THUS FAR THIS SEASON)...AND
USHERING DRIER AND SOMEWHAT COOLER (HIGHS IN THE 70S) AIR INTO THE
REGION WEDNESDAY/THURSDAY. ADJUSTED PREVIOUS FORECASTS TO ACCOUNT
FOR TIMING OF FRONT/DIURNAL TRENDS TUESDAY/WEDNESDAY...THEN
INTRODUCED A PRECIP FREE FORECAST THURSDAY.

ROWLEY

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 25, 11:30 AM EDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1130 AM EDT THU MAY 25 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-261000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
LAKE HURON 5 NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT MI
EASTWARD BEYOND 5 NM OFF SHORE TO US-CANADIAN BORDER-
LAKE HURON/PRESQUE ISLE LT. TO ALABASTER MI EASTWARD BEYOND 5 NM
OFF SHORE TO US-CANADIAN BORDER-
GRAND TRAVERSE BAY/GRAND TRAVERSE LIGHT TO NORWOOD MI-
SEUL CHOIX POINT TO 5 NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5 NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
MANISTEE TO SLEEPING BEAR POINT MI-
LAKE MICHIGAN/MANISTEE MI TO 5 NM WEST OF MACKINAC BRIDGE TO SEUL
CHOIX BEYOND 5 NM OFFSHORE-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER/POINT IROQUOIS TO EASTERN POTAGANNISSING BAY-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-
KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-
ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
1130 AM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...
LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND
NORTHERN LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
MICHIGAN...MAINLY DURING THE AFTERNOON AND EARLY EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

AREAS OF FOG WILL PRODUCE POOR VISIBILITY OVER NEARSHORE WATERS
SURROUNDING NORTHERN MICHIGAN THIS AFTERNOON THROUGH FRIDAY
MORNING...AND AGAIN SUNDAY THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN MICHIGAN
FRIDAY. THEN...THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN
MICHIGAN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:58 PM EDTTornado WarningAPXGladwin47 min
May 25, 5:57 PM EDTSevere Thunderstorm WarningAPXIosco33 min
May 25, 5:59 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle61 min
May 25, 6:45 PM EDTSpecial Marine WarningAPX60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.